Alert archive / Oklahoma / Tornado Warnings in 1997
Tornado Warning 38, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 26, 1997, 6:30 PM CDT for Seminole County, Oklahoma. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 26, 1997, 6:30 PM CDT (23:30 UTC)
- Expired
- May 26, 1997, 7:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Seminole County, OK
The radar
The Norman radar (KTLX), 74 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:45 PM CDT | Tornado F0 | Cromwell, OK | A tornado was seen 1 mile north of Highway 99A on Highway 56. The tornado blew the roof off of a detached garage, destroyed a storage shed and its contents, pulled sections of chain-link fence from the ground, and caused minor tree damage at a residence. A n |
| May 26, 6:47 PM CDT | Tornado F0 | Cromwell, OK | Emergency managment officials reported a tornado moving from southwest of Cromwell to about 1 mile east of Cromwell. No damage was reported along this path. |
| May 26, 6:47 PM CDT | Tornado F0 | Bearden, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -359 J/kg
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 262331 RRA
TOROKC
OKC133-270000-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CDT MON MAY 26 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN CENTRAL OKLAHOMA
NORTHEASTERN SEMINOLE
INCLUDING THE FOLLOWING LOCATIONS
CROMWELL
AT 630 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO OVER
CROMWELL.
THE STORM WAS MOVING NORTHEAST AT 30 MPH.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT A TORNADO
MAY FORM AT ANY TIME -- TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. MOVE TO SHELTER BELOW GROUND IF POSSIBLE.
OTHERWISE...MOVE TO AN INTER&IOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3522 9644 3523 9658 3545 9648 3545 9639
WRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 26, 3:50 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 26, 3:50 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT MON MAY 26 1997 MODELS IN GNRL AGREEMENT...WITH NGM AND RUC HAVING BEST TIME WITH SFC LOW MOVING NEWD ACRS CNTRL OK. ETA KEEPS LOW MOVG ACRS RED RVR. TRICK THIS PKG WL BE POPS. NOTHING HAPPENING YET AND THINK BEST CHC FOR WDSPRD CONVECTION WL BE ACRS NERN PTN OF FA AND AREAS TO THE NORTH AND EAST. WL PUT IN SLGT CHC TO CHC POPS ACRS NRN...CNTRL AND SERN ZNS. FEEL SLGT CHC POPS WARRENTED ACRS NWRN OK WITH PROX TO SWRN KS ACTIVITY AND SPC WATCH. WITH MAIN WAVE COMING THRU TUES AND TUES NIGHT...WL LEAVE AT LEAST CHEAP SLGT CHC POPS ACRS CNTRL AND ERN ZNS AS MSTR IS NOT TOTALLY GONE. TEMPS WL COOL DOWN OVR NEXT FEW DAYS BEFORE WARM UP IN LATE WEEK. WL GO CLOSER TO FWC GUID DUE TO FAN BIAS. FCSTID = 11 OKC 63 80 58 77 / 20 20 20 10 HBR 57 82 56 80 / 20 10 10 0 SPS 62 85 59 81 / 10 10 10 10 GAG 53 74 51 78 / 20 10 10 0 PNC 63 79 59 77 / 30 20 20 10 DUA 66 86 61 80 / 30 20 30 10 .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 26, 12:30 PM CDT, 6 hours before
OKZ004>053-TXZ083>090-271230- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT MON MAY 26 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA GENERALLY TO THE EAST OF INTERSTATE 35...TO THE WEST OF THE MODERATE RISK AREA THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM FROM WAURIKA TO CHEROKEE... EARLY THIS AFTERNOON A COLD FRONT EXTENDED FROM AROUND BARTLESVILLE A WEAK SURFACE LOW IN SOUTHWEST OKLAHOMA WITH A DRY LINE EXTENDING FROM THE LOW SOUTHWARD THE BIG BEND. AHEAD OF THE FRONT AND DRYLINE RICH LOW LEVEL MOISTURE REMAINS IN PLACE. WITH AFTERNOON TEMPERATURES INTO THE UPPER 80S AND LOWER 90S THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY MID AFTERNOON. THE SURFACE LOW WILL MOVE VERY SLOWLY NORTHEASTWARD ALONG THE FRONT THIS AFTERNOON WITH THE DRY LINE PUSHING EASTWARD INTO SOUTHERN OKLAHOMA. DAYTIME HEATING...COMBINED WITH AN UPPER LEVEL TROUGH MOVING THROUGH EASTERN COLORADO SHOULD COMBINE TO CAUSE SCATTERED THUNDERSTORMS TO FORM IN THE VICIITY OF THE SURFACE BOUNDARIES THIS AFTERNOON. VERTICAL WIND PROFILES WILL BE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS THIS AFTERNOON WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES POSSIBLE FROM THE STRONGEST STORMS. THE STORMS SHOULD MOVE EASTWARD INTO EASTERN OKLAHOMA LATE THIS AFTERNOON OR EARLY THIS EVENING. EMERGENCY MANAGMENT OFFICIALS IN CENTRAL AND PORTIONS OF SOUTHERN OKLAHOMA SHOULD PREPARE FOR POSSIBLE ACTIVATION THIS AFTERNOON. 02
Special weather statement, May 26, 12:30 PM CDT, 6 hours before
OKZ004>053-TXZ083>090-271230- THUNDERSTORM OUTLOOK...CORRECTED FOR TYPOS NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT MON MAY 26 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA GENERALLY TO THE EAST OF INTERSTATE 35...TO THE WEST OF THE MODERATE RISK AREA THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM FROM WAURIKA TO CHEROKEE... EARLY THIS AFTERNOON A COLD FRONT EXTENDED FROM AROUND BARTLESVILLE TO A WEAK SURFACE LOW IN SOUTHWEST OKLAHOMA WITH A DRY LINE EXTENDING FROM THE LOW SOUTHWARD THE TEXAS BIG BEND. AHEAD OF THE FRONT AND DRYLINE RICH LOW LEVEL MOISTURE REMAINS IN PLACE. WITH AFTERNOON TEMPERATURES INTO THE UPPER 80S AND LOWER 90S THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY MID AFTERNOON. THE SURFACE LOW WILL MOVE VERY SLOWLY NORTHEASTWARD ALONG THE FRONT THIS AFTERNOON WITH THE DRY LINE PUSHING EASTWARD INTO SOUTHERN OKLAHOMA. DAYTIME HEATING...COMBINED WITH AN UPPER LEVEL TROUGH MOVING THROUGH EASTERN COLORADO SHOULD COMBINE TO CAUSE SCATTERED THUNDERSTORMS TO FORM IN THE VICIITY OF THE SURFACE BOUNDARIES THIS AFTERNOON. VERTICAL WIND PROFILES WILL BE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS THIS AFTERNOON WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES POSSIBLE FROM THE STRONGEST STORMS. THE STORMS SHOULD MOVE EASTWARD INTO EASTERN OKLAHOMA LATE THIS AFTERNOON OR EARLY THIS EVENING. EMERGENCY MANAGMENT OFFICIALS IN CENTRAL AND PORTIONS OF SOUTHERN OKLAHOMA SHOULD PREPARE FOR POSSIBLE ACTIVATION THIS AFTERNOON. 02
Special weather statement, May 26, 12:42 PM CDT, 5 hours 48 minutes before
OKZ004>053-TXZ083>090-271230- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT MON MAY 26 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA GENERALLY TO THE EAST OF INTERSTATE 35...TO THE WEST OF THE MODERATE RISK AREA THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM FROM WAURIKA TO CHEROKEE... EARLY THIS AFTERNOON A COLD FRONT EXTENDED FROM AROUND BARTLESVILLE A WEAK SURFACE LOW IN SOUTHWEST OKLAHOMA WITH A DRY LINE EXTENDING FROM THE LOW SOUTHWARD THE BIG BEND. AHEAD OF THE FRONT AND DRYLINE RICH LOW LEVEL MOISTURE REMAINS IN PLACE. WITH AFTERNOON TEMPERATURES INTO THE UPPER 80S AND LOWER 90S THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY MID AFTERNOON. THE SURFACE LOW WILL MOVE VERY SLOWLY NORTHEASTWARD ALONG THE FRONT THIS AFTERNOON WITH THE DRY LINE PUSHING EASTWARD INTO SOUTHERN OKLAHOMA. DAYTIME HEATING...COMBINED WITH AN UPPER LEVEL TROUGH MOVING THROUGH EASTERN COLORADO SHOULD COMBINE TO CAUSE SCATTERED THUNDERSTORMS TO FORM IN THE VICIITY OF THE SURFACE BOUNDARIES THIS AFTERNOON. VERTICAL WIND PROFILES WILL BE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS THIS AFTERNOON WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES POSSIBLE FROM THE STRONGEST STORMS. THE STORMS SHOULD MOVE EASTWARD INTO EASTERN OKLAHOMA LATE THIS AFTERNOON OR EARLY THIS EVENING. EMERGENCY MANAGMENT OFFICIALlS IN CENTRAL AND PORTIONS OF SOUTHERN OKLAHOMA SHOULD PREPARE FOR POSSIBLE ACTIVATION THIS AFTERNOON. 02
Special weather statement, May 26, 12:53 PM CDT, 5 hours 37 minutes before
OKZ004>053-TXZ083>090-271230- THUNDERSTORM OUTLOOK...CORRECTED FOR TYPOS NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT MON MAY 26 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA GENERALLY TO THE EAST OF INTERSTATE 35...TO THE WEST OF THE MODERATE RISK AREA THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM FROM WAURIKA TO CHEROKEE... EARLY THIS AFTERNOON A COLD FRONT EXTENDED FROM AROUND BARTLESVILLE TO A WEAK SURFACE LOW IN SOUTHWEST OKLAHOMA WITH A DRY LINE EXTENDING FROM THE LOW SOUTHWARD THE TEXAS BIG BEND. AHEAD OF THE FRONT AND DRYLINE RICH LOW LEVEL MOISTURE REMAINS IN PLACE. WITH AFTERNOON TEMPERATURES INTO THE UPPER 80S AND LOWER 90S THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY MID AFTERNOON. THE SURFACE LOW WILL MOVE VERY SLOWLY NORTHEASTWARD ALONG THE FRONT THIS AFTERNOON WITH THE DRY LINE PUSHING EASTWARD INTO SOUTHERN OKLAHOMA. DAYTIME HEATING...COMBINED WITH AN UPPER LEVEL TROUGH MOVING THROUGH EASTERN COLORADO SHOULD COMBINE TO CAUSE SCATTERED THUNDERSTORMS TO FORM IN THE VICIITY OF THE SURFACE BOUNDARIES THIS AFTERNOON. VERTICAL WIND PROFILES WILL BE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS THIS AFTERNOON WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES POSSIBLE FROM THE STRONGEST STORMS. THE STORMS SHOULD MOVE EASTWARD INTO EASTERN OKLAHOMA LATE THIS AFTERNOON OR EARLY THIS EVENING. EMERGENCY MANAGMENT OFFICIALS IN CENTRAL AND PORTIONS OF SOUTHERN OKLAHOMA SHOULD PREPARE FOR POSSIBLE ACTIVATION THIS AFTERNOON. 02
Local storm report, May 26, 6:30 PM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
630 PM CDT MON MAY 26 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM CROMWELL OK 0.75 INCH HAIL
05/26/97 SEMINOLE
FM
5 TRAIN BOXCARS. TREES AND
POWER LINES DOWNED.Local storm report, May 26, 6:30 PM CDT, 0 minutes before
LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
630 PM CDT MON MAY 26 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM CROMWELL OK 0.75 INCH HAIL
05/26/97 SEMINOLE
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:13 PM CDT | Tornado Warning | OUN | Murray | 62 min |
| May 25, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 46 min |
| May 25, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 60 min |
| May 25, 7:27 PM CDT | Tornado Warning | OUN | Johnston, Pontotoc | 48 min |
| May 25, 7:27 PM CDT | Tornado Warning | OUN | Carter | 33 min |
| May 25, 7:59 PM CDT | Tornado Warning | OUN | Carter | 46 min |
| May 25, 8:05 PM CDT | Tornado Warning | OUN | Coal, Johnston, Pontotoc | 55 min |
| May 25, 8:36 PM CDT | Tornado Warning | OUN | Johnston, Marshall | 39 min |
| May 25, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 44 min |
| May 25, 8:59 PM CDT | Tornado Warning | OUN | Atoka, Johnston | 31 min |
| May 25, 9:07 PM CDT | Tornado Warning | OUN | Kay | 38 min |
| May 25, 9:15 PM CDT | Tornado Warning | OUN | Bryan, Marshall | 45 min |
| May 25, 9:25 PM CDT | Tornado Warning | OUN | Atoka, Pushmataha | 35 min |
| May 25, 9:39 PM CDT | Tornado Warning | OUN | Kay | 51 min |
| May 25, 9:57 PM CDT | Tornado Warning | OUN | Atoka | 48 min |
| May 25, 10:00 PM CDT | Tornado Warning | OUN | Bryan | 45 min |
| May 25, 10:26 PM CDT | Tornado Warning | OUN | Kay | 44 min |
| May 25, 10:45 PM CDT | Tornado Warning | OUN | Atoka, Pushmataha | 45 min |
| May 25, 11:30 PM CDT | Tornado Warning | OUN | Choctaw, Pushmataha | 45 min |
| May 26, 6:10 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 50 min |
Nearby
Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.